Indiana, 2003Funnel Cloud in Indiana, April 17, 2003
April 17, 2003 · NWS PAH · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 17, 1:20 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 17, 1:20 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT THU APR 17 2003
CLOSED MID TROP LOW JUST EAST OF KEVV EARLY THIS AFTN. SCT SHRA STILL
ASSOC WITH IT. LITTLE TO NO LIGHTNING. WILL MENTION ISOLD SHRA INTO
THE EARLY EVE...OTHW WILL KEEP CLDS IN...BUT GRADUALLY DIMINISH THEM.
QUIET AND MILD WX FRI AS H5 RIDGE CURRENTLY OVER THE PLAINS MOVES
OVER THE REGION. WEEKEND WX APPEARS TO BE A BIT MORE UNSETTLED.
WVAPOR SHOWS A STRONG CIRCULATION OFF CA/BAJA COAST...HAS SOME
LIGHTNING. TWO DISTINCT LOWS ARE FCST TO EVOLVE OVER THE MID CONUS
THIS WEEKEND. FIRST LOW TO EJECT INTO THE NRN PLAINS SAT...WITH THE
2ND ENERGY STILL BACK OVER THE SW U.S. OVER TIME...THE SYSTEMS SHOULD
COALESCE INTO ONE CLOSED LOW OVER THE UPPER MIDWEST BY SUNDAY...AND
PUSH A COLD FRONT INTO THE REGION SUNDAY AFTERNOON. SO...WILL
MAINTAIN OUR CHANCE OF SHOWERS AND TSTMS THIS WEEKEND. BETTER
MOISTURE AND DYNAMICS MAY PASS JUST WEST OF THE REGION SATURDAY...SO
WILL GO WITH LOWER CHANCE POPS SATURDAY...AND HIGHER NUMERICAL POPS
SUNDAY. LATER SHIFTS MAY HAVE TO CONSIDER LOWERING CHANCE FURTHER
SATURDAY...ESP SW IN AND WRN KY IF THE SYSTEM EJECTS EVEN FURTHER
WEST. BUT A LITTLE TOO EARLY TO DO THAT NOW. IN ADDITION...OUR
SURROUNDING OFFICES STILL MAINTAIN CHC IN GRIDS SATURDAY.
ECMWF/MRF SHOW THE UPPER TROF SLOWLY MOVG AWAY EARLY NEXT WEEK. SO
SLIGHTLY COOLER TEMPS EXPECTED. CLOUDS SHOULD BE IN AND OUT WITH
SFC/UPR RIDGE STILL EXPECTED TO BE WEST OF THE FA THRU TUESDAY. NEXT
CHANCE OF RAIN APPEARS TO BE THURSDAY...PERHAPS JUST A BIT SOONER
PER THE ECMWF...BUT WILL FOLLOW PREVIOUS SHIFT LEAD...AND HOLD OFF A
LITTLE LONGER. GENERALLY USED A MIX OF MAV/FWC. FOR A MODEL
PREFERENCE...WE FOLLOWED A BLEND OF THE ETA AND UKMET.
.PAH...NONE.
Hazardous weather outlook, Apr 17, 10:57 AM CST, 3 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT THU APR 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL LOW AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM
WILL MOVE ACROSS SOUTHWEST INDIANA THROUGH EARLY AFTERNOON...AND THEN
DRIFT EAST OF THE REGION BY MID AFTERNOON. NUMEROUS SHOWERS WILL
CONTINUE TO FORM IN CLOSE PROXIMITY TO THE STORM SYSTEM...ACROSS
SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND WESTERN KENTUCKY. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE.
ACROSS SOUTHWEST INDIANA...AND SOUTHEAST ILLINOIS...THERE MAY BE
COLD AIR FUNNELS ASSOCIATED WITH THE SHOWER AND ISOLATED THUNDERSTORM
ACTIVITY. THE POSSIBILITY OF FUNNEL CLOUD FORMATION IS IN RESPONSE
TO THE STRONG CIRCULATION AND COLD AIR ASSOCIATED WITH THE STORM
SYSTEM. THE FUNNELS SHOULD REMAIN OFF THE GROUND...AND ARE NOT
EXPECTED TO POSE A THREAT TO PUBLIC SAFETY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE OVER THE UPCOMING EASTER HOLIDAY WEEKEND.
SOME OF THE STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
WITH THE THREAT FOR COLD AIR FUNNELS OVER SOUTHWEST INDIANA INTO
SOUTHEAST ILLINOIS AND WESTERN KENTUCKY THIS AFTERNOON...SPOTTERS
SHOULD CONTINUE TO MONITOR THE SITUATION.
In the hours before
Special weather statement, Apr 17, 11:05 AM CST, 3 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-172100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CDT THU APR 17 2003
...COLD AIR FUNNELS POSSIBLE OVER PORTIONS OF THE WABASH RIVER VALLEY
REGION THIS AFTERNOON...
LAW ENFORCEMENT OFFICIALS RELAYED A PUBLIC AND STORM SPOTTER REPORT
OF A FUNNEL CLOUD OVER WABASH COUNTY ILLINOIS...BETWEEN KEENSBURG
AND BELLMONT...AT 1140 AM CDT. THE FUNNEL CLOUD DID NOT TOUCH THE
GROUND...AND WAS REPORTED TO HAVE DISSIPATED BY ABOUT 1150 AM.
ACROSS SOUTHWEST INDIANA...AND SOUTHEAST ILLINOIS...THERE MAY BE MORE
COLD AIR FUNNELS ASSOCIATED WITH THE SHOWER AND ISOLATED THUNDERSTORM
ACTIVITY THIS AFTERNOON. THE POSSIBILITY OF FUNNEL CLOUD FORMATION
IS IN RESPONSE TO A STRONG CIRCULATION AND COLD AIR ALOFT ASSOCIATED
WITH A STORM SYSTEM MOVING ACROSS THE REGION. THE FUNNELS SHOULD
REMAIN OFF THE GROUND...AND ARE NOT EXPECTED TO POSE A THREAT TO
PUBLIC SAFETY. THE THREAT FOR COLD AIR FUNNELS SHOULD END WITH
THE DEPARTURE OF THE STORM SYSTEM...AND LOSS OF DAYTIME HEATING
LATE THIS AFTERNOON OR EARLY THIS EVENING.
Funnel Cloud, Pike
- When
- April 17, 2:30 PM CST
- Where
- Pike County, 2 mi W of Petersburg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.399, -87.232 (the zone’s center; the record gives no point)
A funnel cloud was observed just west of Petersburg. The funnel cloud, which was photographed from a power plant near Petersburg, was reported by numerous people. No damage or confirmation of a touchdown could be obtained. The funnel cloud was one of several reported in the Wabash Valley region and southwest Indiana during the day. The funnels were associated with showers occurring under a cold upper level low.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, April 17, 20033 deaths · $12 million · 6 events
- Rip Current in Alabama, April 17, 20031 death · 1 event
- Storm Surge in New Jersey, April 17 to 18, 20039 events
- Hail and Damaging Wind in Colorado, April 17, 20031 in hail · 5 events
- Storm Surge in Delaware, April 17 to 18, 20034 events
- Heavy Rain in U.S. Virgin Islands, April 17 to 18, 20032 events
- Heavy Rain in California, April 17, 20032 events
- Flash Flood in Puerto Rico, April 17, 20031 event
- Ice Storm in Wisconsin, April 17, 20031 event
- Heavy Snow in Montana, April 17 to 18, 20031 event
- Hail in Wyoming, April 17, 20031 in hail · 1 event
- Storm Surge in Virginia, April 17, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349623.